Wyoming, 2024

Damaging Wind in Wyoming, July 23, 2024

July 23, 2024 · NWS RIW · 1 event in 1 county or zone

A thunderstorm produced a 61 mph wind gust at the Sharpnose RAWS site near Hudson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm produced a 61 mph wind gust at the Sharpnose RAWS site near Hudson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 23, 1:27 PM MST, 3 hours 19 minutes earlier. Its key messages:

  • High temperatures 7-10F above seasonal averages are expected Wednesday. While the west gets some relief Thursday, the heat continues for areas east of the Continental Divide with possible record-setting heat in Natrona and Johnson Counties.
  • A persistent ridge over the Great Basin shifts slowly east Wednesday and Thursday leading to an increase in southwesterly flow aloft. This results in breezy conditions across central Wyoming, where low relative humidity and the aforementioned heat will combine to potentially critical fire weather conditions.
  • Scattered showers and thunderstorms develop across the west Thursday as deeper moisture arrives within the southwest flow aloft. Isolated convection sneaks east of the Continental Divide Thursday evening, leading to high-based showers and storms. This late-day convection would be favored to produce little rainfall, gusty outflow wind, and possibly dry lightning.
  • The entire region has a better chance of rain-producing convection Friday as the deep moisture spreads across the state. Temperatures Friday will be closer to seasonal averages.
Area forecast discussion, Jul 23, 1:27 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
227 PM MDT Tue Jul 23 2024

.KEY MESSAGES...

- High temperatures 7-10F above seasonal averages are expected
  Wednesday. While the west gets some relief Thursday, the heat
  continues for areas east of the Continental Divide with
  possible record-setting heat in Natrona and Johnson Counties.

- A persistent ridge over the Great Basin shifts slowly east
  Wednesday and Thursday leading to an increase in
  southwesterly flow aloft. This results in breezy conditions
  across central Wyoming, where low relative humidity and the
  aforementioned heat will combine to potentially critical fire
  weather conditions.

- Scattered showers and thunderstorms develop across the west
  Thursday as deeper moisture arrives within the southwest flow
  aloft. Isolated convection sneaks east of the Continental
  Divide Thursday evening, leading to high-based showers and
  storms. This late-day convection would be favored to produce
  little rainfall, gusty outflow wind, and possibly dry
  lightning.

- The entire region has a better chance of rain-producing
  convection Friday as the deep moisture spreads across the
  state. Temperatures Friday will be closer to seasonal
  averages.

&&

.DISCUSSION...
Issued at 227 PM MDT Tue Jul 23 2024

Wildfire smoke from the Pacific Northwest continues to rotate
clockwise into Wyoming around an entrenched area of high pressure in
the Great Basin. Visibilities have been reduced to less than
seven miles at times. Water vapor imagery shows the northwest
flow across the forecast area this afternoon, including a
shortwave over west-central Wyoming as of 2 PM Tuesday.
Convection has ignited in association with this shortwave and a
broad area of moisture to the north of this circulation. Showers
and thunderstorms move southeast through the early evening,
perhaps making it as far south as Interstate 80 before
diminishing between 8 and 10 PM. Weaker convection has the
potential to generate 35 to 45 mph wind gusts, possibly 50 mph
across the high southwest deserts, along with only brief light
rain owing to the dry sub-cloud layer. Sky cover diminishes
overnight leaving a mostly clear sky by sunrise Wednesday.

The axis extending north from the persistent Great Basin high begins
to shift northeast for Wednesday. Mid-level temperatures warm under
this axis and high temperatures climb a few more degrees to 7-10F
above normal. Underneath this ridge axis, low dew points, limited
mid-level moisture, and a drop in precipitable water values
allow for only isolated weak convection over the northwest late
in the day. While precipitation coverage was expanded with this
forecast, more recent high-resolution CAMS are showing a bit
more coverage over the northwest late Wednesday. This will need
to be monitored with later model runs. Most areas will be dry
with wind speeds generally less than 10 mph.

Thursday finds the ridge axis flattening a bit more as a trough
moves onshore in British Columbia. This opens up southwest flow
aloft to transport deeper moisture into western Wyoming,
certainly by afternoon. A weak vorticity maxima is expected to
pass within this flow as well. Dew points climb to 40-50F and
precipitable water values return to around 0.80 inches along and
west of the Divide. Scattered showers and thunderstorms will
have a much better chance of producing rainfall, rather than
only outflow wind and sprinkles. Expect that convection could be
underway across the far west mountains by late Thursday
morning. Convection ramps up during the afternoon and begins an
eastward track to foothill locations east of the Continental
Divide very late in the afternoon. Gusty south to southwest
surface wind increases ahead of the vorticity maxima, targeting
central Wyoming. Warm mid-level temperatures of +18-20C favor
around triple-digit, record-setting heat across Johnson and
Natrona Counties. The addition of the wind lowers relative
humidity below critical thresholds, so a fire weather watch has
been issued for several zones (see fire weather discussion
below). Winds shift and become west to northwest Thursday
evening as a cold front pushes east through the forecast area.
Accordingly, isolated convection pushes east through the I-25
corridor Thursday evening, much of which may produce little
rainfall but potentially cloud-to-ground lightning.

Friday finds precipitable water values of 0.80 to 0.90 inches
spreading east of the Continental Divide as deeper moisture
continues to filter into Wyoming from the southwest. The Canadian
trough jumps east of the Continental Divide Friday shunting the
warmest temperatures to our east and south. The cooler air and
increased clouds and precipitation returns temperatures to
seasonal averages. The trough makes little headway into a Great
Lakes ridge Saturday, so the overall pattern remains largely
unchanged. Early indications are for a drier, more zonal pattern
Sunday and Monday. So, we should see only isolated convection
over primarily the northern mountains Sunday. A ridge begins to
build over the Southern Plains and Texas Monday and Tuesday,
nudging slowly north into Wyoming. Therefore, the trend late in
the forecast period will be toward above normal temperatures
and dry conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1122 AM MDT Tue Jul 23 2024

Smoke will continue to impact visibility across the area, generally
in the 6SM range, although high end MVFR in the smoke is possible.
There will be some improvement this evening, but remaining smoky.
Scattered rain showers and thunderstorms will develop this
afternoon, mainly in central Wyoming, with impacts and TEMPO group
at KLND, although KRIW could see a stray storm. Easterly outflow
winds are likely at KPNA/KBPI this evening as storms come off the
Wind River Mountains and dissipate. Should be limited to just winds
impacting those TAF sites.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Tue Jul 23 2024

While it will be hot and dry, surface wind is lacking until
Thursday as southwest flow returns to the forecast area.
Currently, southwesterly wind gusts are forecasted to be
hovering around critical thresholds. However, given recent small
fire behavior, the potential for late day frontal passage, and
dry thunderstorms, have opted to issue a fire weather watch for
zones 280, 281, 285, and 289. Dry fuels, recent dry conditions,
low relative humidity, and forecasted record highs would almost
certainly combine to spread fire in grasses with even a 10 to 20
mph wind. Coordination with local land management indicates
active behavior in recent starts, so even with borderline wind
the situation warrants a watch at this time. Southwest flow
aloft transports deeper moisture into the state late Thursday
and especially Friday. This increases the potential for rain-
producing showers and thunderstorms east of the Continental
Divide Friday, improving conditions as temperatures cool and
relative humidity rises above critical thresholds.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Wednesday for WYZ001>007-
010>013-016>020-022>026-028>030.

Fire Weather Watch from Thursday afternoon through Thursday
evening for WYZ280-281-285-289.

&&

DISCUSSION...CNJ
AVIATION...Rowe/Swanson
FIRE WEATHER...CNJ
Hazardous weather outlook, Jul 23, 12:19 PM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
119 PM MDT Tue Jul 23 2024

WYZ001>020-022>030-241300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
119 PM MDT Tue Jul 23 2024

...Fire Weather Watch Posted for Portions of Central Wyoming Thursday
Afternoon and Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms occur over mainly the northwest
mountains and adjacent basins until 10 PM. Widespread wildfire smoke
continues to reduce visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Unseasonably warm temperatures 7 to 10 degrees above
seasonal averages. Wildfire smoke persists in limiting visibility.

Thursday...Elevated to critical fire weather conditions possible
across portions of central Wyoming. Areas east of the Continental
Divide could see near-record heat.

Friday and Saturday...A better chance of widespread showers and
thunderstorms, but cooler.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 23, 4:45 PM MST, 1 minute before
Special Weather Statement
National Weather Service Riverton WY
545 PM MDT Tue Jul 23 2024

WYZ015-017>019-240000-
Wind River Basin-Wind River Mountains East-Green Mountains and
Rattlesnake Range-Lander Foothills-
545 PM MDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FREMONT COUNTY THROUGH
600 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lander, moving east at 20 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Fremont
County, including the following locations... Lander Hunt Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4260 10879 4292 10878 4287 10840 4252 10840
TIME...MOT...LOC 2344Z 281DEG 18KT 4282 10870

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Dziewaltowski

The radar

The Riverton/Lander radar (KRIW), 17 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 23, 4:46 PM MST
Where
Fremont County, 4 mi NNW of Hudson
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
42.953, -108.610

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200889.